Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 81, NWS Grand Forks, ND

July 19, 2012Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2012, 8:49 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 8:49 PM CDT (01:49 UTC)
Expired
Jul 19, 2012, 9:45 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 19, 9:15 PM CDTHAIL 17 E Hansboro, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
3455 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WUUS53 KFGF 200149
SVRFGF
NDC019-095-200245-
/O.NEW.KFGF.SV.W.0081.120720T0149Z-120720T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 945 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  EAST OF ROLLA...OR 54 MILES WEST OF LANGDON...MOVING TO THE EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANSBORO AND AMOURDALE AROUND 900 PM CDT.
  ROCKLAKE AROUND 910 PM CDT.
  SARLES AROUND 930 PM CDT.
  CLYDE AND CALVIN AROUND 935 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE MUNICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
      4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0149Z 268DEG 29KT 4888 9948
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
3 follow-up statements
063 
WWUS53 KFGF 200214
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
914 PM CDT THU JUL 19 2012

NDC019-095-200245-
/O.CON.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
914 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 945 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 7 MILES
SOUTHWEST OF SARLES...OR 36 MILES WEST OF LANGDON...MOVING TO THE
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARLES AROUND 920 PM CDT.
  CLYDE AND CALVIN AROUND 925 PM CDT.
  MUNICH AROUND 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

&&

LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
      4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0214Z 263DEG 36KT 4891 9909
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
806 
WWUS53 KFGF 200232
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT THU JUL 19 2012

NDC019-095-200245-
/O.CON.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
932 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA
UNTIL 945 PM CDT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
SOUTHEAST OF SARLES...OR 27 MILES NORTHWEST OF LANGDON...MOVING TO 
THE EAST AT 40 MPH. AT 915 PM CDT...QUARTER SIZE WAS REPORTED AT 7 
MILES EAST OF HANSBORO. 

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
TOWNER AND NORTHWESTERN CAVALIER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

&&

LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
      4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0231Z 263DEG 36KT 4893 9883
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
638 
WWUS53 KFGF 200246
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
946 PM CDT THU JUL 19 2012

NDC019-095-200256-
/O.EXP.KFGF.SV.W.0081.000000T0000Z-120720T0245Z/
CAVALIER ND-TOWNER ND-
946 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER AND
NORTHWESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4890 9953 4899 9953 4901 9876 4866 9879
      4865 9950 4871 9950 4872 9953 4889 9954
TIME...MOT...LOC 0232Z 263DEG 36KT 4893 9881

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:40 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 19, 8:40 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT THU JUL 19 2012

.DISCUSSION...MAIN ISSUE WILL CONTINUE TO BE SEVERE CHANCES AND
THUNDERSTORM COVERAGE OVERNIGHT. ACTIVITY FROM THE LAST FEW HOURS
ACROSS THE NORTHERN VALLEY HAS DISSIPATED (UPPER WAVE LIKELY OUT
RAN THE STORM)...AND ATTENTION NOW TURNS TO THE WEST. INSTABILITY
ACROSS THE FA REMAIN MODERATE TO STRONG AS ANOTHER WAVE IS
APPROACHING. LOW-LEVEL TROUGH WILL ALSO PROPAGATE INTO THE FA
OVERNIGHT. 30 KNOT LLJ WILL FOCUS INTO THE SOUTHEAST FA...WHILE
UPPER JET MOVES INTO THE NORTHERN FA. THERE WILL BE TWO AREAS TO
WATCH FOR STRONGER STORMS. THE FIRST AREA WILL BE ACROSS THE
NORTHERN FA AS MODELS INDICATE 850MB MOISTURE POOLING AHEAD OF THE
TROUGH AND LOCALIZED HIGHER INSTABILITY. THE SECOND AREA WILL BE
ACROSS THE SOUTHEAST FA AS 850MB JET RAMPS UP. THE SEVERE
THUNDERSTORM WATCH WILL REMAIN IN AFFECT UNTIL 1100 PM AS STORMS
ARE INTENSIFYING NEAR THE INTERNATIONAL BORDER. GRIDS ARE IN GOOD
SHAPE AND LITTLE CHANGE IS NEEDED.

&&

.AVIATION...THUNDERSTORM COVERAGE IS THE MAIN ISSUE DURING THE
OVERNIGHT HOURS. CONFIDENCE IS LOW REGARDING HOW ACTIVITY ENTERING
EASTERN NORTH DAKOTA WILL EVOLVE. LIKELY WILL SEE SOME SORT OF
INCREASE IN COVERAGE...JUST NOT SURE IF THEY WILL AFFECT TAF
SITES. WILL AMEND IF PROBABILITIES INCREASE.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT THU JUL 19 2012/

SHORT TERM...
ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST
SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN
TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY
AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND
SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT
HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK
SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON
BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON
SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS
AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT
RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION
IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY
MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS
IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND
MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH
THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON
SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL
MANITOBA NEAR PILOT MOUND.

WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO
INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN
ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING
SOUTHEAST.

POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE
NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN
FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID
AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG
ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT.

NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE
SOME LOW POPS FOR THIS PERIOD.

LONG TERM... /SUN NIGHT THROUGH THU/
AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE
NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN
SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST
BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE
GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS
USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME
WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT THU JUL 19 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT THU JUL 19 2012

...SLIGHT RISK OF SEVERE STORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING
AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED
LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2
AFTER 7PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 19, 6:10 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 NNW ARVILLA           47.97N 97.53W
07/19/2012  E1.75 INCH       GRAND FORKS        ND   PUBLIC

&&

MEWENS
Local storm report, Jul 19, 6:17 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 N ARVILLA             47.93N 97.49W
07/19/2012  E60 MPH          GRAND FORKS        ND   911 CALL CENTER

            WINDS ESTIMATED NEAR TURTLE RIVER STATE PARK.

&&

GGUST
Local storm report, Jul 19, 6:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 E ARVILLA             47.92N 97.45W
07/19/2012  E1.00 INCH       GRAND FORKS        ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 19, 6:51 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             REYNOLDS                47.67N 97.11W
07/19/2012  E0.75 INCH       TRAILL             ND   AMATEUR RADIO

&&

MEWENS
Local storm report, Jul 19, 7:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 NE HATTON             47.66N 97.43W
07/19/2012                   TRAILL             ND   UTILITY COMPANY

            TREE DAMAGE. BRANCHES DOWN TAKING POWER LINES DOWN WITH
            THEM.

0635 PM     HAIL             7 SW REYNOLDS           47.60N 97.21W
07/19/2012  E1.00 INCH       TRAILL             ND   PUBLIC

            MOSTLY 1/4 TO 3/8 INCH DIAMETER HAIL

&&

MEWENS
Local storm report, Jul 19, 8:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     STARKWEATHER            48.45N 98.88W
07/19/2012                   RAMSEY             ND   TRAINED SPOTTER

            SEVERAL LARGE TREES...UP TO 2FT DIASMETER...WERE BROKEN
            DOWN. WIDESPREAD TREE AND ROOF DAMAGE.

&&

JHOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:16 PM CDTSpecial Weather StatementFGFPembina59 min
Jul 20, 3:48 AM CDTSpecial Weather StatementFGFBarnes57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.